"CDC began working with the World Health Organization (WHO) in late February 2003 to investigate and confirm outbreaks of an unusual pneumonia in Southeast Asia. By the time WHO issued a global alert cautioning that the severe respiratory illness "...
- Patient Information:
Details with Side Effects
The most frequent reactions are those affecting the nervous system and the liver.
Nervous System Reactions: Peripheral neuropathy is the most common toxic effect. It is dose-related, occurs most often in the malnourished and in those predisposed to neuritis (e.g., alcoholics and diabetics), and is usually preceded by paresthesias of the feet and hands. The incidence is higher in "slow inactivators".
Hepatic Reactions: See BOXED WARNING. Elevated serum transaminase (SGOT; SGPT), bilirubinemia, bilirubinuria, jaundice, and occasionally severe and sometimes fatal hepatitis. The common prodromal symptoms of hepatitis are anorexia, nausea, vomiting, fatigue, malaise, and weakness. Mild hepatic dysfunction, evidenced by mild and transient elevation of serum transaminase levels occurs in 10 to 20 percent of patients taking isoniazid. This abnormality usually appears in the first 1 to 3 months of treatment but can occur at any time during therapy. In most instances, enzyme levels return to normal, and generally, there is no necessity to discontinue medication during the period of mild serum transaminase elevation. In occasional instances, progressive liver damage occurs, with accompanying symptoms. If the SGOT value exceeds three to five times the upper limit of normal, discontinuation of the isoniazid should be strongly considered. The frequency of progressive liver damage increases with age. It is rare in persons under 20, but occurs in up to 2.3 percent of those over 50 years of age.
Gastrointestinal Reactions: Nausea, vomiting, and epigastric distress.
Read the Isoniazid Tablets (isoniazid) Side Effects Center for a complete guide to possible side effects
Food: Isoniazid should not be administered with food. Studies have shown that the bioavailability of isoniazid is reduced significantly when administered with food. Tyramine- and histamine-containing foods should be avoided in patients receiving isoniazid. Because isoniazid has some monoamine oxidase inhibiting activity, an interaction with tyramine-containing foods (cheese, red wine) may occur. Diamine oxidase may also be inhibited, causing exaggerated response (e.g., headache, sweating, palpitations, flushing, hypotension) to foods containing histamine (e.g., skipjack, tuna, other tropical fish).
Acetaminophen: a report of severe acetaminophen toxicity was reported in a patient receiving Isoniazid It is believed that the toxicity may have resulted from a previously unrecognized interaction between isoniazid and acetaminophen and a molecular basis for this interaction has been proposed. However current evidence suggests that isoniazid does induce P-450IIE1, a mixed-function oxidase enzyme that appears to generate the toxic metabolites, in the liver. Furthermore it has been proposed that isoniazid resulted in induction of P-450IIE1 in the patients liver which, in turn, resulted in a greater proportion of the ingested acetaminophen being converted to the toxic metabolites. Studies have demonstrated that pretreatment with isoniazid potentiates acetaminophen hepatotoxicity in rats1,2.
Carbamazepine: Isoniazid is known to slow the metabolism of carbamazepine and increase its serum levels. Carbamazepine levels should be determined prior to concurrent administration with isoniazid signs and symptoms of carbamazepine toxicity should be monitored closely, and appropriate dosage adjustment of the anticonvulsant should be made3.
Ketoconazole: Potential interaction of Ketoconazole and Isoniazid may exist. When Ketoconazole is given in combination with isoniazid and rifampin the AUC of ketoconazole is decreased by as much as 88% after 5 months of concurrent Isoniazid and Rifampin therapy4.
Phenytoin: Isoniazid may increase serum levels of phenytoin. To avoid phenytoin intoxication appropriate adjustment of the anticonvulsant should be made5,6.
Theophylline: A recent study has shown that concomitant administration of isoniazid and theophylline may cause elevated plasma levels of theophylline, and in some instances a slight decrease in the elimination of isoniazid. Since the therapeutic range of theophylline is narrow, theophylline serum levels should be monitored closely, and appropriate dosage adjustments of theophylline should be made7.
Valproate: A recent case study has shown a possible increase in the plasma level of valproate when co-administered with isoniazid. Plasma valproate concentration should be monitored when isoniazid and valproate are co-administered, and appropriate dosage adjustments of valproate should be made5
1. Murphy, R., et al: Annuals of Internal Medicine; 1990: November 15; volume 113: 799-800
2. Burke, R.F., et al: Res Commun Chem Pathol Pharmacol; 1990: July; vol. 69: 115-118
3. Fleenor, M. F., et al: Chest (United States) Letter; 1991; June; 99 (6): 1554
4. Baciewicz, A.M. and Baciewicz, Jr. F.A.: Arch Int Med 1993: September; volume 153: 1970-1971
5. Jonviller, A.P, et al:European Journal of Clinical Pharmacol (Germany), 1991: 40 (2) p198
6. American Thoracic Society/Centers for Disease Control: Treatment of Tuberculosis and Tuberculosis Infection in Adults and Children. Amer. J. Respir Crit Care Med.1994;149: p1359-1374
7. Hoglund P., et al: European Journal of Respir Dis (Denmark) 1987: February; 70 (2) p110-116.
Last reviewed on RxList: 1/11/2008
This monograph has been modified to include the generic and brand name in many instances.
Additional Isoniazid Tablets Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Find out what women really need.